Acquire the license to the best health content in the world
Contact Us

Drinks and Pills Don't Mix

Beware of drug-alcohol interactions over the holidays

TUESDAY, Dec. 24, 2002 (HealthDayNews) -- While you're enjoying your Christmas and New Year celebrations, you must remember that safe medication use never takes a holiday, says the American Pharmaceutical Association.

The association reminds you that combining alcohol with medications can lead to a number of problems including: nausea and vomiting; headaches and drowsiness; fainting and loss of coordination; increased bleeding; and cardiac and respiratory abnormalities.

Also, alcohol can alter the effectiveness of a medication or make it totally ineffective.

The association offers some examples of common interactions between over-the-counter medication and alcohol:

  • Combining alcohol and common pain relievers such as aspirin, ibuprofen, naproxen or ketoprofen can increase your risk of stomach bleeding.
  • You risk liver damage if you take more than the recommended dose of acetaminophen with large quantities of alcohol.
  • Combining alcohol with antihistamines -- used to treat allergies and common cold symptoms -- can increase drowsiness and slow your mental and motor performance.

The association suggests you ask you pharmacist any questions you may have about whether you should avoid alcohol or any other beverages or foods when taking your medication(s).

More information

You can learn more about drug-alcohol interactions at the American Pharmaceutical Association's consumer Web site.

SOURCE: American Pharmaceutical Association, news release, December 2002
Consumer News